April 13, 2017 at 5:53 pm
Today, almost a week out from my second 5-day cycle of IVIG infusions, I’m feeling a return of some of the strength in my legs. Hallelujah! Because of the extensive nerve damage, especially in my left leg (conduction was down to 20% of normal on my test),I had already accepted that my legs and balance were permanently damaged. But suddenly I can walk halfway across a room without my cane, wobbly to be sure, but without feeling as if I’m going to fall. Fatigued, yes. That short walk was exhausting, and I’m going to be careful not to over do it. But I’m thrilled beyond words! On top of the first cycle of infusions getting rid of the worst of the nerve pains in my legs — well, I never expected this to happen! I hope every one of you will experience this, if you haven’t already. This is a dreadful disease, and I wish it could be wiped from existence.
SandyApril 13, 2017 at 3:47 pm
If the problem clears up after you finish the infusions, and reappears during the next cycle, that’s a pretty good clue that you’re reacting to something about the infusions.April 13, 2017 at 3:45 pm
Are the bumps generalized, or do they occur on parts of your arms touched by the infusion tube or the tape used to hold things in place? I’m seriously allergic to the adhesive on some medical tapes. After extensive back aurgery I developed bad “bumps” that turmed into bleeding, weeping blisters around every incision site (and there were lots of them). It was a mess, and very painful as well as itchy. The hospital nurses had to change my dressings every day, and my husband had to continue doing that for me for several weeks after I came home. I also know people who are allergic to some types of IV tubes (some are made of latex). My IVIG infusion nurse atsrted using paper tape when I developed a reaction to what he had been using, and the problem went away. If the reaction is all over your body, it may be an allergy to the medication, and you need to have it looked into. Have you told your neurologist about it? He/she definitely needs to know!April 12, 2017 at 10:20 pm
I’m so glad you’re firing your orginal neuro! He really is an idiot and isn’t following established protocol.
I’m not sure I understand why patients are given steroids along with IVIG. What is that supposed to accomplish? I can’t find any mention of this practice in the books and medical journal articles I’ve read about treating CIDP. My neuro, and the doctors he practices with, never use steroids.April 12, 2017 at 12:23 am
I don’t know of one. I’ve been looking. I’m in the Washington, DC area. Could you ask your therapist if she knows anyone with the same training she has who works around here? Maybe she has tips for how to find someone? How did you find your therapist?April 11, 2017 at 9:52 pm
I agree that my neurologist should be answering my questions, and I’m more frustrated about it every time I talk to him. My husband goes with me every time and has no better luck — even though he spent his entire adult working life as a political journalist! I guess as long as the neurologist is giving me the right treatment, he’s no worse than 99% of doctors. At least he diagnosed me correctly, and quickly, after I’d spent a year and a half getting worse and worse while my pain doctor told me my problem was simple deconditioning and I just needed more exercise. I am going to see an immunologist, though. BTW, my neurologist also says it will take months to get an accurate evaluation of the GG’s effect.April 11, 2017 at 9:27 pm
You’re right about the amount, of course. I’m under so much stress, with neuropathy, persistent pain from serious spine fractures in late 2015, plus a very sick cat I can’t bear to lose, that I have trouble keeping anything straight. I retrieved my copy of my neurologist’s prescription from my ever-growing neuropathy file. I’m getting 25 grams of gamma each day for 5 days, every 4 weeks — a total of 125 grams per cycle — so I’m actually getting more than you. My doctor said he wanted to treat it aggressively because I have such a severe case and so much nerve damage in my legs already.
The first cycle of infusions took away the terrible stabbing nerve pains in my legs. It was so bad that my legs would fold under me and I atruggled not to fall. Seven days after I finished infusions, I waited for the pain — I was always on guard because of the danger of falling — but it never came. And it hasn’t returned. This time, I feel a little more strength in my ankles. I want my energy and balance back, but I’m afraid my balance won’t return.April 11, 2017 at 4:33 pm
Obviously I’m confused and need help understanding all this! I can’t get any detailed answers from my neurologist, ao I’m left feeling ignorant and more than a little bewildered. I can’t even get answers about how my primary immune defiency — hypogammaglobulinemia — figures into all this. Maybe an immunologist will be more forthcoming.April 11, 2017 at 3:22 pm
I meant 4-5 grams for minute.April 11, 2017 at 11:15 am
Only 6-7 hours for 70 grams is very fast, and a big dose. i thought 5 to 6 grams per day was the most any patient could tolerate. My daily infusions, the time the fluid is actually going in, last three and a half hours each.
My headaches start with the third day (of 5 days) of infusion) and last for three days after I finish. I also have nausea and barely eat anything on those days. My veins are small and have trouble holding a needle (it can’t be left in overnight) so the nurse has had to change the needle at least once each day. This past Friday, I needed 5 changes to different veins. I have painful bruises on both arms. Sometimes I wonder if it’s all worthwhile, then I remember that the alternative is being crippled for life.
Have you felt much benefit yet?
Thanks for your response– I want all the info I can get, and it’s hard to come by.
SandyApril 7, 2017 at 6:00 pm
My neurologist put me on high-dose IVIG as soon as he confirmed that I have CIDP with severe nerve damage in both legs. His goal, and mine, is to stop the progress of the disease and save the function in my arms and hands. Neurologists treat autoimmune disorders with IVIG all the time and are experts in its use. The only adverse reaction I’ve had is a headache, fairly mild, after each infusion. The first series of infusions stopped the crippling stabs of nerve pain down my legs. Now I want to get some energy back.April 7, 2017 at 1:31 pm
Primary Immune won’t give me any names of doctors in my area unless I fill out a form providing a lot of personal information. And they say a response could take 5 days. I think I should just ask my neurologist for a referral to an immunologist. I’m sure I’ll need a written referral anyway. Thanks for the link to that group’s site.April 6, 2017 at 9:32 pm
ThNks for the response. What treatment do you receive for CIDP? What does the immunologist do for you?
I’m receiving high-dose IVIG infusions, and my understanding is that this is the proper treatment for both my conditions. I’ve never taken immunosuppressants. I’ll discuss all this with my neurologist at my next appointment. I want to know if I need another treatment that doesn’t overlap the CIDP treatment.April 5, 2017 at 3:43 pm
My posts woukd be a lot cleaner if I could figure out how to edit and make corrections. I see the “edit” choice on some posts but not others. My fingers don’t work very well anymore and I end up with a lot of typos. Sorry!April 5, 2017 at 3:38 pm
BTW, my neurologist and others in the same practice, all of them regarded as top doctors, never prescribe steroid therapy for neuropathy because they feel it’s too dangerous and has too many serious side effects. You know how rare CIDP is, but my neurologist is treating 5 cases, including mine, because other neuros refer them to him. He has one patient who has been off IVIG for almost a year now with no backsliding. He regained most of his function. But he’s much younger than I am, is otherwise healthy, and has a relatively mild case, while I’m older with other problems and had already lost 75-80% of the nerve function in my legs by the time I was diagnosed. Age matters a lot with this disease.